Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Pittsburgh, PA

May 8, 2004Forest County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 8, 2004, 8:35 PM EDT for Forest County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 8:35 PM EDT (00:35 UTC)
Expired
May 8, 2004, 9:15 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Forest County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 090035
SVRPBZ
PAC053-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  LYNCH...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARIENVILLE...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4174 7909 4156 7930 4121 7866 4140 7845

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:43 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, May 8, 2:43 PM EDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT SAT MAY  8 2004

A VERY WEAK WARM FRONT IS CURRENTLY MOVING ACROSS THE REGION.  SOME
MID LEVEL CLOUDS ARE ASSOCIATED WITH IT.  THE STRONGER BOUNDARY IS
LOCATED ALONG THE NY/PA BORDER.  SOME CONVECTION IS OCCURRING IN
THIS AREA.  ANOTHER AREA OF THUNDERSTORMS HAS DEVELOPED OVER
RANDOLPH COUNTY WV.  THIS WOULD BE IN ASSOCIATION WITH THE WARM
FRONT AND LIFT FROM THE RIDGES.

THERE IS STILL THE CHANCE OF CONVECTION AS THE DAY PROGRESSES AND
HEATING OCCURS.  SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG
WINDS AND HAIL.

THE BOUNDARY WILL REMAIN NORTH OF THE AREA KEEPING THE REGION IN THE
WARM SECTOR THROUGH MONDAY.  THIS WILL GIVE US A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        57  80  60  83 /  40  30  20  20
WHEELING,   WV        57  81  60  83 /  40  30  20  20
MORGANTOWN, WV        56  83  58  84 /  40  20  20  20
ZANESVILLE, OH        58  85  60  86 /  20  20  20  20
NEW PHILADELPHIA, OH  57  81  59  83 /  40  30  20  20
FRANKLIN, PA          53  74  59  81 /  50  30  30  30
DUBOIS, PA            50  71  53  79 /  50  30  30  30
LATROBE, PA           56  78  59  82 /  40  30  20  20
BUTLER, PA            55  77  58  82 /  40  30  30  20
INDIANA, PA           53  73  58  81 /  40  30  20  30
OAKLAND, MD           51  77  51  79 /  40  20  20  20
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&

CAT
Hazardous weather outlook, May 8, 12:45 PM EDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT SAT MAY 8 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1245 PM EDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS AFTERNOON NORTH OF
INTERSTATE 70.  A WEAK WARM FRONT STRETCHED ACROSS LAKE ERIE COULD
LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  SOME OF THE STORMS
MAY CONTAIN STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.